Hypotension and Shock
Common Causes 1. Hypovolemic
Acute diarrhea/Vomiting
: Severe blood loss
: Blood or fluid loss into concealed areas (Retroperitoneal hematoma, bleeding into pleural or peritoneal cavity, paralytic ileus, peritonitis, acute gastric dilatation)
: Renal loss
Diabetic ketoacidosis
Diuretics
Diabetes insipidus
2. Cardiogenic
Acute MI
: Myocarditis - Leptospirosis - Viral - Rheumatic fever
: Pulmonary thromboembolism
: Pericardial tamponade
3. Septicemia
Multiple factors are responsible
4. Peripheral circulatory failure
: Acute anaphylaxis, septicemia
: Autonomic disturbances
: Vasodilatory drugs/Poisons
5. Addisonian crisis
(Actually due to renal loss of fluid)
Clinical Approach to Hypotension and Shock • Fever
- Pneumonia with circulatory failure
- Septicemia
- Addisonian crisis precipitated by infection
• Diarrhea
- Is the fluid loss severe enough to cause
Vomiting
Hypotension and shock? If not think of Addisonian crisis or associated cardiac problems
• Polyuria/Polydipsia
- Diabetic ketoacidosis
- Diabetes insipidus
- Diuretic induced
• Chest pain
- Acute myocardial infarction (features of Pulmonary edema)
- Pulmonary thromboembolism (chest clear)
- Tension pneumothorax
- Intercostal bulging on the affected side + Tympanic note + Absent breath sound
- Pericardial tamponade
: Raised JVP
: Faint heart sounds
• Dyspnea
- Acute MI with pulmonary edema
- Pulmonary thromboembolism
- Pneumonia
- Tension pneumothorax
- Pericardial tamponade
- Tachypnoea due to metabolic Acidosis
• DKA
Pre-renal azotemia
HCO3— loss in diarrhea
• Abdominal pain
Look for
- Peritonitis
- Pancreatitis
- Intestinal obstruction
- Paralytic ileus
- Acute MI
- Mesenteric occlusion
- Acute gastric dilatation
- Diabetic ketoacidosis
- Addisonian crisis
• History of drug intake/injections/overdosage or poisonings
- Aluminum phosphide
- Anti-hypertensive overdose
- Penicillin anaphylaxis or anaphylaxis to other drugs
• Bradycardia
- IHD/Myocarditis
- Vasovagal syncope
- Beta blocker overdose
Blood
- <90 mm indicates hypotension. In pre pressure venously hypertensive patients shock can exist with apparently normal BP.
Management of shock
- Depends on the cause
- Start an IV line
- Correct dehydration if present with appropriate fluids
- Do not start on dopamine before correcting dehydration, if present. If the cause of hypotension is uncertain after a proper evaluation or if the patient is critically ill, give Inj. Hydrocortisone 200 to 400 mg or even more (unless there is a definite contraindication). This will save many cases of Addisonian crisis.
- Investigations are done depending on the clinical possibilities
- Treatment for the primary disorder
- Dopamine is useful in states of normal/hypervolemia with Hypotension— irrespective of the cause
Disclaimer: This guide is an educational reference for healthcare professionals. It does not replace clinical judgement — always follow your hospital's protocols and current guidelines.
